Home » News » Suicide News » Severe Acne, Not Accutane, Related to Increased Suicide Risk


Severe Acne, Not Accutane, Related to Increased Suicide Risk

By Associate News Editor
Reviewed by John M. Grohol, Psy.D. on November 14, 2010

Severe Acne, Not Accutane, Related to Increased Suicide RiskAlthough the acne drug isotretinoin (Accutane) has been linked to a higher risk for suicide attempts, a new study by researchers at the Karolinska Institutet in Stockholm, Sweden, shows that this risk may be due to despair over severe acne rather than the medication used to treat it.

The research, however, does show that there may be an additional suicide risk during treatment with isotretinoin, and up to one year after treatment has ended.

Specifically, researchers found that suicide attempts had already begun to increase a few years before the individual began isotretinoin. This risk continued to rise during treatment with the drug and for six months thereafter. Previous research has demonstrated a definite link between increased suicidal behavior linked with problem acne in teens.

Then, the risk lowered significantly within three years after treatment, resulting in the number of people being treated for attempted suicide about the same as the general population.

Isotretinoin — also sold under the brand names as Accutane, Claravis, Clarus, Roaccutane, Amnesteem, or Decutan — has been used as a treatment for severe acne for several decades. Although the drug is considered effective, there have been disturbing reports linking isotretinoin to depression and suicide attempts.

The authors of the current study, however, say that these past reports have conflicting results.

Dr. Anders Sundstrom and his team began the study with the hypothesis that there is already a higher risk for suicide in individuals with severe acne, whether or not they are taking isotretinoin (Accutane).

The researchers investigated suicide attempts before, during and after isotretinoin treatment for severe acne.   They evaluated data of 5,756 people who had taken isotretinoin from 1980 to 1989 and matched these to hospital releases and cause of death registers between 1980 and 2001.  

The data shows that 128 patients were admitted to the hospital after a suicide attempt.

Specifically, of 32 patients who had made a first suicide attempt before treatment, 12 (38 percent) of these attempted or committed suicide afterward.

On the other hand, of 14 individuals who made their first suicide attempt within six months after treatment stopped, 10 (71 percent) made a new attempt or committed suicide during follow-up.

Therefore, the highest risks were within six months after treatment ended, which shows how important it is to keep a close watch on patients for suicidal behavior for up to a year once treatment has ended.

The study is published online in the British Journal of Medicine (BMJ).

Source:  Karolinska Institutet

 

APA Reference
Pedersen, T. (2010). Severe Acne, Not Accutane, Related to Increased Suicide Risk. Psych Central. Retrieved on November 1, 2014, from http://psychcentral.com/news/2010/11/14/severe-acne-not-accutane-related-to-increased-suicide-risk/20884.html